By

Steroid Withdrawl? DHE/Methysergide Side Effects?

angry_kerrieCourtney at 1-800-Contacts dealt with an irrationally angry customer yesterday. This customer was furious that after the wrong contacts were delivered on Monday, she was promised a replacement pair would be delivered by 10:30 a.m. Wednesday, then found out that the person who made that promise couldn’t actually guarantee a delivery time. The customer demanded an explanation for what happened and complained about the terrible customer service. The customer was me.

But that’s not me at all. I’m understanding and easygoing with customer service. Mistakes happen. I realize the person I’m talking to is not responsible for the problem and does not deserve to be dumped on. I err more toward being a doormat than being the attack dog. Unless it’s Courtney from 1-800-Contacts.

I didn’t stage this interaction as an example of how I’m not myself this week, but it’s a perfect illustration. I ask Hart for his opinion, then get annoyed when he offers it. I’m irked that the farmers’ market was open when the website said it wouldn’t be. I’m mad I’m unable to be at the American Headache Society conference this week. My messy house feels so oppressive and agitating that I’m ready to haul everything out to the curb. I blew up at poor Courtney. Although the depth of my unexpected sorrow on Sunday was shocking, it’s far more familiar than this anger.

Hypotheses:

  1. I’m going through steroid withdrawal after my last dose Friday night. Steroids are notorious for causing mood changes, so this seems the most likely. Anecdotally, people who have IV steroids for MS report similar issues. They also report fatigue, which I have this week, too.
  2. The DHE-45 and/or methysergide has caused some bizarre lingering side effects. DHE doesn’t have recorded mood effects. Methysergide does, but they’re vague and rare. I did find a case study of someone who had “psychiatric side effects” with methysergide, though they were different than mine and he was on it for weeks, not a day. From the literature, this seems an unlikely explanation. But my response to methysergide on Sunday keeps me from dismissing it.
  3. The exceptionally mild migraine attacks I’ve been getting when I eat are altering my mood in addition to making my feet cold and causing slight fatigue. I tested this by taking naratriptan (Amerge) and Midrin after I ate, but had no change in any of my symptoms. (Which makes me think maybe it’s not migraine at all, but something else. I got tested for anemia today.)

I’m going with a combination of steroid withdrawal and a wild reaction to methysergide. My symptoms are improving each day and I continue to take it easy. This means not being very involved in Migraine and Headache Awareness Month or sharing as many 30 Things on social media as I’d like. It’s strange to have being sick interfere with a job that relies on being sick, though I should be used to it by now.

By the way, I apologized to Courtney. I’m not happy that my contacts were not delivered until 10 hours after they were promised, but it wasn’t her fault.

P.S. Taking a picture of my angry face resulted in far more pictures of me smirking and laughing than growling. This is a good sign.

7/18/15: I asked my doctor about this last week. He thinks the steroid was to blame. He said he’s never seen a reaction like this to DHE or methysergide, but has to steroids.

By

Crossing Allergies Off the Migraine Trigger List & Adding Nasal Irrigation as a New Treatment

Of the 33 allergens tested for in a basic allergy panel, I’m allergic to nothing. I’m happy with the results, even though it means crossing yet another possibility off the list. I used to get discouraged when I hit a dead end. I’m not now; just glad to not have to deal with allergy shots.

The allergist thinks I’m one of about 20% of people who have nonallergic rhinitis. These folks aren’t bothered by typical allergenic inhalants, but by a host of other possibilities, including odors, irritants in the air, weather changes, medications… Mayo Clinic’s definition of rhinitis:

If you do have rhinitis, the lining of your nose swells due to expanding blood vessels. The mucus glands in your nose get stimulated, causing a congested, drippy nose. The symptoms of nonallergic rhinitis are similar to those of hay fever (allergic rhinitis), but there’s no allergic reaction involved.

The treatment is a simple spray of intranasal corticosteroids, like Flonase. Great news, right? Except that a study written up in this month’s issue of the journal Cephalalgia indicates nasal steriod sprays can trigger migraines! I’m going to try it, but nasal irrigation (with a neti pot) might be a better solution. You may have heard of nasal irrigation about a year ago, when Oprah praised its benefits.

Using a neti pot is simple. Basically, you pour a saline solution up one nostril and it comes out the other. I won’t lie — it feels bad and weird at first. It takes patience to put up with the initial unpleasantness. Once you get the hang of it, nasal irrigation actually becomes pleasurable! Here’s how it works:

I’ve never used a neti pot consistently, but am always pleasantly surprised by how my sinuses feel afterward. It’s an easy, inexpensive treatment to try. Neti pots, some of which come with salt packets, are $10-20 on Amazon. Making your own saline solution is simple and much less expensive. The basic recipe is 1/4 teaspoon non-iodized salt to 1 cup warm water. (Distilled or purified water is preferred. To use tap water, bring it to a boil, then let it cool before using it.) You can choose to add extra ingredients. A 1/4 teaspoon baking soda makes the solution more soothing. You can keep your nose from drying out by adding 1/4 teaspoon glycerin.

I’m dedicated to giving nasal irrigation another shot. I’ll do it every day for a week, starting today. If you’re interested, you can track my progress on Twitter. How about you? Does it sound like a good treatment or does it just gross you out?

Check out neti pots on Amazon and help support The Daily Headache!